Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 259, NWS Wichita, KS

August 30, 2001Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 30, 2001, 8:28 PM CDT for Kingman County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 30, 2001, 8:28 PM CDT (01:28 UTC)
Expired
Aug 30, 2001, 9:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kingman County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:45 PM CDTThunderstorm Wind 52 EWillowdale, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS53 KICT 310127
SVRICT
KSC095-310230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 930 PM CDT.

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF PENALOSA...OR ABOUT 27
  MILES EAST OF PRATT...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR KINGMAN AROUND 830 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN
COUNTY UNTIL 930 PM CDT.

LAT...LON 3767 9842 3750 9843 3744 9791 3773 9813

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:38 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 30, 3:38 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT TUE AUG 30 2001

...FINAL FCST DISCUSSION INCLUDING SPECIFIC TEMPS/POPS...
MAIN FCST CONCERNS ARE TEMPS AND PRECIP CHCS. SFC FRONT EXTENDS FROM
NE CORNER OF KS TO WCEN SECTION. MODELS AGREE ON FRONT SLOWLY
PUSHING SOUTH ACROSS THE AREA THROUGH ABOUT FRIDAY MIDDAY. THIS
SEEMS REASONABLE ALTHOUGH ANY THUNDERSTORMS DEVELOPMENT THIS EVENING
AND OVERNIGHT MAY EFFECTIVELY PUSH IT THROUGH A LITTLE QUICKER.
AIRMASS IS QUITE UNSTABLE OVER THE FCST AREA TODAY. SHOULD GET
UNORGANIZED TSRA TODAY OVER SE/SCEN KS. AS FRONT PUSHES
SOUTH...EXPECT TO SEE MORE ORGANIZED TSRA DEVELOPMENT OVER THE CEN
SECTION THE REST OF THE AFTERNOON. WITH FCST CAPES(MESO-ETA) IN THE
2500-3500J/KG RANGE...SHOULD SEE SOME STORMS REACH THE SEVERE
LEVELS. AM A LITTLE CONCERNED WE COULD SEE A FEW STORMS NEAR THE SFC
BOUNDARY ROTATE.

WILL CONTINUE THE PRECIP CHCS FRI DURING THE DAY AS LITTLE OR NO CAP
EXPECTED AND FRONT/OUTFLOW BOUNDARIES WILL STILL BE IN THE AREA.
THIS TREND CONTINUES FOR SATURDAY. HOWEVER WILL LEAVE POPS OUT SAT
WITH MUCH LESS CAPE THAN THE PREVIOUS 2 DAYS. SAT NIGHT STILL LOOKS
OK. AVN PROGS NICE LITTLE SHORTWAVE TO MOVE THROUGH AT THAT TIME.

WILL BUMP TEMPS UP SLIGHTLY FOR SCEN SECTION TOMORROW. OTHERWISE
HIGHS IN THE UPPER 80S LOOK GOOD NEARLY EVERYWHERE THE NEXT FEW
DAYS. THERE LOOKS TO BE A BIT OF A WARMUP FOR THE LATER PORTION OF
THE FCST...WITH THE MRF TRYING TO PUSH A FRONT ACROSS THE AREA IN
THE THU/FRI TIME FRAME. WILL LEAVE OUT FOR NOW TO WAIT FOR ANOTHER
MODEL RUN.

FCSTID = 7/NRR
ICT   66  90  64  88 /  30  30  10  10
HUT   64  88  63  88 /  30  30  10  10
EWK   65  87  63  88 /  40  30  10  10
EQA   65  88  63  88 /  40  40  10  10
WLD   67  92  65  88 /  30  40  10  10
RSL   62  87  61  86 /  30  20  10  10
GBD   64  87  61  86 /  30  20  10  10
SLN   64  85  61  86 /  40  20  10  10
MPR   64  86  61  86 /  40  20  10  10
CFV   68  89  64  88 /  30  40  10  10
CNU   66  88  63  88 /  40  30  10  10
K88   65  87  62  88 /  40  30  10  10

.ICT...NONE.

In the hours before

Local storm report, Aug 30, 5:33 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
533 PM CDT THU AUG 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    WALDO                     KS   1.75 INCH HAIL
08/30/01   RUSSELL                        TRAINED SPOTTER REPORTED

MRW
Local storm report, Aug 30, 5:39 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
539 PM CDT THU AUG 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    ELLSWORTH                 KS   WIND DAMAGE
08/30/01   ELLSWORTH                      TREE LIMBS DOWN REPORTED
                                          BY TRAINED SPOTTER

0525 PM    ELLSWORTH                 KS   .75 INCH HAIL
08/30/01   ELLSWORTH                      REPORTED BY TRAINED
                                          SPOTTER

MRW
Special weather statement, Aug 30, 6:02 PM CDT, 2 hours 26 minutes before
KSZ048-302330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

NNNN
Local storm report, Aug 30, 7:28 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
728 PM CDT THU AUG 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    CASSODAY                  KS   60 MPH TSTM WIND GUST
08/30/01   BUTLER                         TRAINED SPOTTER REPORTED

MRW
Local storm report, Aug 30, 8:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
814 PM CDT THU AUG 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    NEWTON                    KS   60 MPH TSTM WIND GUST
08/30/01   HARVEY                         REPORTED BY TRAINED
                                          SPOTTER.

MRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:43 PM CDTSevere Thunderstorm WarningICTHarvey, Reno62 min
Aug 30, 8:59 PM CDTSevere Thunderstorm WarningICTHarper76 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.